Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 61, NWS Bismarck, ND

June 21, 2015Emmons County, Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2015, 10:07 PM CDT for Emmons County, Logan County, McIntosh County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2015, 10:07 PM CDT (03:07 UTC)
Expired
Jun 21, 2015, 11:00 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Emmons County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 96 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:29 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 21, 9:29 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 923 PM CDT SUN JUN 21 2015

UPDATE TO CANCEL MOUNTRAIL...WARD...RENVILLE.....
BOTTINEAU...MCHENRY...ROLETTE AND PIERCE COUNTIES FROM TORNADO
WATCH 324.

FOCUS IS TURNING BACK TO MONTANA AGAIN AS ANOTHER SUPERCELL JUST
EAST OF MILES CITY AS OF 225 UTC IS RAPIDLY PROPAGATING EAST.
HOWEVER...STILL UNCERTAIN IF THE STORM WILL START TURNING RIGHT
AND MISS FAR SOUTHWEST NORTH DAKOTA.

UPDATE ISSUED AT 647 PM CDT SUN JUN 21 2015

UPDATE TO CANCEL THE TORNADO WATCH FOR WILLIAMS...DIVIDE AND BURKE
COUNTIES.

OTHERWISE...AS OF 2345 UTC...ANVIL SHADING APPEARS TO HAVE COOLED
THE BOUNDARY LAYER JUST ENOUGH TO HOLD MOST CONVECTION ACROSS
WESTERN AND CENTRAL NORTH DAKOTA TO BELOW SEVERE LIMITS FOR NOW.
THE EXCEPTION BEING THE DOMINANT SUPERCELL ACROSS BOWMAN COUNTY
WHICH IS IN THE RELATIVELY UNDISTURBED ENVIRONMENT ON THE FAR
SOUTHERN END OF THE LINE OF CONVECTION ACROSS WESTERN NORTH
DAKOTA. THE 21-22 UTC HRRR RUNS STILL SUGGEST CONGEALING OF
CONVECTION....WHICH IS CONSISTENT WITH RECENT RADAR
TRENDS...ACROSS CENTRAL NORTH DAKOTA WITH TWO POTENTIAL
LINES...ONE ON THE NORTHERN FRINGE OF INSTABILITY ACROSS THE US
HIGHWAY 2 CORRIDOR AND A SECOND ACROSS SOUTHWEST AND SOUTH CENTRAL
NORTH DAKOTA. OVERALL...THE TORNADIC THREAT IS LIMITED SOMEWHAT BY
ANVIL SHADING AND BOUNDARY LAYER COOLING...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

MAIN HIGHLIGHT IS THE SLIGHT RISK AND ENHANCED THUNDERSTORM
RISK CATEGORY ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH
SUNDAY NIGHT.

LATEST HIGH RESOLUTION MODELS CONTINUE TO PORTRAY TWO ROUNDS OF
SHOWERS/THUNDERSTORMS. LATEST REGIONAL/LOCAL RADAR SHOWS SCATTERED
SHOWERS/THUNDERSTORMS IN NORTHWEST NORTH DAKOTA...AND AN INCREASE
IN COVERAGE AND GROWTH EXPECTED IN THE NEXT FEW HOURS. HRRR REFLECTIVITY
FORECAST SHOWS SUPERCELLS DEVELOPING REST OF THIS AFTERNOON AND
MERGING INTO A COUPLE OF LINES/BOWING SEGMENTS 00Z THROUGH 05Z AS
THEY CROSS INTO THE JAMES RIVER VALLEY. ANOTHER ROUND OF THUNDERSTORMS
DEPICTED TO DEVELOP ALONG AND SOUTH OF INTERSTATE 94 BETWEEN 05Z
AND 12Z MONDAY. MORE THAN SUFFICIENT CAPE/SHEAR FOR A PLETHORA OF
SEVERE WEATHER THROUGH TONIGHT. CAPE NEARING 3000 J/KG ACROSS THE
SOUTHWEST WITH 65KT OF 0-6KM SHEAR. THIS WAS WELL ADVERTISED IN
PREVIOUS FORECASTS AND REMAINS WITH THIS DISCUSSION. LINGERING
SHOWERS/THUNDERSTORMS MONDAY MORNING CENTRAL THEN TAPERING OFF
BEFORE 18Z. DRY WEATHER MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

THE CURRENT ENSEMBLE AND DETERMINISTIC MODELS ARE PROJECTING QUASI
ZONAL FLOW ALOFT GIVING WAY TO NORTHWEST FLOW...AS AN UPPER LEVEL
TROUGH MOVES EASTWARD ACROSS THE STATE THROUGH WEDNESDAY...CREATING
WIDESPREAD CHANCES FOR SHOWERS AND THUNDERSTORMS.

THOUGH THE MODELS BEGIN TO WAVER LATER IN THE PERIOD...NORTHWEST
FLOW ALOFT IS EXPECTED TO REMAIN IN PLACE OVER THE NORTHERN PLAINS
THROUGH THE REST OF EXTENDED...AS A HIGH PRESSURE BUILDS OVER THE
CONUS SOUTHWEST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 923 PM CDT SUN JUN 21 2015

WIDESPREAD THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS
SOUTHWESTERN AND CENTRAL NORTH DAKOTA THIS EVENING INTO TONIGHT.
LARGE HAIL....DAMAGING WINDS AND LIFR CONDITIONS ARE POSSIBLE.
MVFR/IFR STRATUS MAY BUILD ACROSS THE AREA OVERNIGHT...LIFTING MID
MONDAY MORNING. NORTHWEST GUSTS TO 25KTS ARE EXPECTED AREA WIDE
MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...KS
LONG TERM...AC
AVIATION...AYD
Hazardous weather outlook, Jun 21, 9:23 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT SUN JUN 21 2015

NDZ017>023-025-031>037-040>048-050-051-230230-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
923 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS EVENING AND TONIGHT. DAMAGING WIND...LARGE
HAIL...VERY HEAVY RAIN...AND A FEW TORNADOES ARE ALL POSSIBLE WITH
ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST
MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

NDZ001>005-009>013-230230-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
923 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS EVENING
AND TONIGHT. SEVERE WEATHER IS NO LONGER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST
MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

AYD

In the hours before

Local storm report, Jun 21, 9:22 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
922 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HEAVY RAIN       12 SSE NEW SALEM        46.69N 101.31W
06/21/2015  M1.35 INCH       MORTON             ND   TRAINED SPOTTER

&&

KROLAK
Local storm report, Jun 21, 9:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HEAVY RAIN       12 SSE NEW SALEM        46.69N 101.31W
06/21/2015  M1.35 INCH       MORTON             ND   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

CORRECTED REMARKS

KROLAK
Local storm report, Jun 21, 9:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     3 N ST. ANTHONY         46.66N 100.91W
06/21/2015  E60 MPH          MORTON             ND   AMATEUR RADIO

&&

KROLAK
Local storm report, Jun 21, 9:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     NEW SALEM               46.85N 101.41W
06/21/2015  E80 MPH          MORTON             ND   FIRE DEPT/RESCUE

            ESTM. 80 TO 90 MPH...LARGE TREE LIMBS DOWN. HEAVY RAIN
            CAUSED STREET AND RURAL FLOODING. SEVERAL CAR ACCIDENTS.

&&

AC
Local storm report, Jun 21, 10:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             8 NNW SELZ              47.96N  99.96W
06/20/2015  E1.25 INCH       PIERCE             ND   TRAINED SPOTTER

            STILL HAILING AS OF 325 PM CDT WITH HEAVY RAIN

0501 PM     HAIL             1 S GRACE CITY          47.54N  98.81W
06/20/2015  M1.00 INCH       FOSTER             ND   TRAINED SPOTTER

            QUARTER SIZE HAIL LASTED FOR 4 MINUTES. STRONG WINDS
            KNOCKED OUT POWER AND 0.27 INCHES OF RAIN.

0834 PM     HAIL             TOWNER                  48.35N 100.41W
06/20/2015  E1.75 INCH       MCHENRY            ND   TRAINED SPOTTER

            MAINLY HALF DOLLAR SIZED HAIL WITH SOME GOLF BALL
            SIZED.

0834 PM     TSTM WND GST     TOWNER                  48.35N 100.41W
06/20/2015  E70 MPH          MCHENRY            ND   TRAINED SPOTTER

0840 PM     HAIL             TOWNER                  48.35N 100.41W
06/20/2015  E1.75 INCH       MCHENRY            ND   TRAINED SPOTTER

            HAIL LASTED 10 MINUTES.

0944 PM     HAIL             6 NW SELZ               47.92N  99.98W
06/20/2015  M1.00 INCH       PIERCE             ND   TRAINED SPOTTER

            QUARTER SIZE HAIL STARTED AT 936 PM AND LASTED TO 0940
            PM CDT.

1000 PM     HAIL             HARVEY                  47.77N  99.94W
06/20/2015  M1.75 INCH       WELLS              ND   BROADCAST MEDIA

            50 TO 60 MPH WINDS ALSO REPORTED

1000 PM     HAIL             HARVEY                  47.77N  99.94W
06/20/2015  M2.00 INCH       WELLS              ND   BROADCAST MEDIA

            AT KHND RADIO

1040 PM     HAIL             BOWDON                  47.47N  99.71W
06/20/2015  M1.00 INCH       WELLS              ND   LAW ENFORCEMENT

0635 PM     HEAVY RAIN       8 NW SUNSET BUTTE       46.23N 103.93W
06/21/2015  M1.16 INCH       BOWMAN             ND   TRAINED SPOTTER

            HALF INCH HAIL AND WIND GUSTS 25 TO 30 MPH

0700 PM     HAIL             12 S RHAME              46.06N 103.66W
06/21/2015  M1.00 INCH       BOWMAN             ND   TRAINED SPOTTER

            HAIL BEGAN AT 650 PM CDT AND IS ONGOING AT TIME OF CALL

0800 PM     TSTM WND GST     NEW SALEM               46.85N 101.41W
06/21/2015  E60 MPH          MORTON             ND   TRAINED SPOTTER

            NICKEL SIZE HAIL ALSO REPORTED.

0800 PM     HAIL             NEW SALEM               46.85N 101.41W
06/21/2015  E0.88 INCH       MORTON             ND   TRAINED SPOTTER

            60 MPH WINDS ALSO ESTIMATED.

0805 PM     TSTM WND GST     NEW SALEM               46.85N 101.41W
06/21/2015  E80 MPH          MORTON             ND   FIRE DEPT/RESCUE

            ESTM. 80 TO 90 MPH...LARGE TREE LIMBS DOWN. HEAVY RAIN
            CAUSED STREET AND RURAL FLOODING. SEVERAL CAR ACCIDENTS.

0830 PM     HEAVY RAIN       5 NW NEW SALEM          46.90N 101.49W
06/21/2015  M2.01 INCH       MORTON             ND   TRAINED SPOTTER

            WIND DAMAGE...ESTIMATED WINDS OF 55 TO 60 MPH.

0831 PM     TSTM WND GST     4 SE JUDSON             46.79N 101.23W
06/21/2015  E80 MPH          MORTON             ND   TRAINED SPOTTER

            PEA SIZE HAIL. HEAVY RAIN REPORT OF 1.85 INCHES.

0840 PM     HEAVY RAIN       NEW SALEM               46.85N 101.41W
06/21/2015  M2.00 INCH       MORTON             ND   TRAINED SPOTTER

            PEA SIZE HAIL AND 40 TO 50 MPH GUSTS. STLL RAINING AT
            THE TIME OF CALL.

0843 PM     HEAVY RAIN       14 NW NEW SALEM         46.99N 101.62W
06/21/2015  M2.20 INCH       OLIVER             ND   TRAINED SPOTTER

            40 MPH GUSTS AND PEA SIZE HAIL. LIGHT RAIN AT THE TIME
            OF CALL.

0855 PM     HAIL             7 S MOTT                46.27N 102.33W
06/21/2015  E1.50 INCH       HETTINGER          ND   TRAINED SPOTTER

            HAIL FELL AT APPROXIMATELY 732 PM MDT

0905 PM     TSTM WND GST     3 N ST. ANTHONY         46.66N 100.91W
06/21/2015  E60 MPH          MORTON             ND   AMATEUR RADIO

0921 PM     HEAVY RAIN       12 SSE NEW SALEM        46.69N 101.31W
06/21/2015  M1.35 INCH       MORTON             ND   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

KROLAK
Local storm report, Jun 21, 10:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HEAVY RAIN       MANDAN                  46.83N 100.89W
06/21/2015  M1.00 INCH       MORTON             ND   TRAINED SPOTTER

            STORM TOTAL

&&

KROLAK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:28 PM CDTAreal Flood AdvisoryBISStark3 hr
Jun 21, 7:37 PM CDTAreal Flood AdvisoryBISMercer, Morton, Oliver6 hr
Jun 21, 7:47 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce31 min
Jun 21, 7:55 PM CDTTornado WarningBISMorton35 min
Jun 21, 7:58 PM CDTTornado WarningBISAdams, Grant, Hettinger32 min
Jun 21, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Jun 21, 8:32 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux58 min
Jun 21, 8:34 PM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Jun 21, 8:41 PM CDTSpecial Weather StatementBISWells34 min
Jun 21, 9:11 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux64 min
Jun 21, 10:03 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman42 min
Jun 21, 10:26 PM CDTSevere Thunderstorm WarningBISBowman64 min
Jun 21, 10:49 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh56 min
Jun 21, 11:16 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Jun 22, 12:11 AM CDTSpecial Weather StatementBISGrant34 min
Jun 22, 12:37 AM CDTSpecial Weather StatementBISSioux23 min
Jun 22, 1:03 AM CDTSpecial Weather StatementBISBurleigh, Emmons, Sioux42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.